There are two well recognised connections between thyroid function and statins.
An underactive thyroid can increase cholesterol levels in the body. Therefore if the thyroid treatment (in your case, Levothyroxine) is successful there may be no need to take a cholesterol-lowering medication like Simvastatin.
One of the side effects of statins is called myopathy – an inflammation of your muscles, causing muscle pain, which can sometimes be severe. Having an underactive thyroid can increase the risk of statin-induced myopathy. Statins are more likely to cause muscle damage if you suffer with an underactive thyroid, therefore, while you don’t need to avoid statins completely if you’re taking thyroxine, you should report promptly any unexplained muscle pain, tenderness or weakness and should see your GP if the aching is significant or doesn’t settle.
Answered by the Health at Hand nurses
We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.
Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.